Wyoming, 2014

Hail in Wyoming, July 23, 2014

July 23, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked across northwestern Campbell County, producing hail to quarter size near the Montana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across northwestern Campbell County, producing hail to quarter size near the Montana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 4:15 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 23, 4:15 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT WED JUL 23 2014

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 240 PM MDT WED JUL 23 2014

WATER VAPOR IMAGERY SHOWS STRONG UPPER RIDGING ACROSS MUCH OF THE
WRN TO CNTRL CONUS WITH THE MAIN AXIS FROM CO TO MT. AN UPPER LOW IS
SITTING JUST OFFSHORE THE PACIFIC NORTHWEST WITH SW FLOW OVER THE NW
CONUS...THEN TRANSITIONING TO NW FLOW OVER THE CWA. SURFACE ANALYSIS
SHOWS HIGH PRESSURE ACROSS THE UPPER MIDWEST...AND LOW PRESSURE OVER
MONTANA WITH RETURN FLOW OVER THE HIGH PLAINS. TEMPS HAVE STRUGGLED
TO REACH FORECAST HIGHS WITH TEMPS SO FAR IN THE 80S TO LOWER 90S.

STRONG CAP IN PLACE ACROSS MUCH OF THE CWA WILL KEEP DIURNALLY
TRIGGERED CONVECTION FROM DEVELOPING TODAY. THE CAP WAS EXPECTED TO
BE WEAKEST ACROSS NE WY WHERE TEMPS REACHING MID 90S WOULD BE ENOUGH
TO ERODE IT...BUT TEMPS HAVE BEEN SHORT OF THAT SO FAR. CONVECTION
HAS INITIATED OVER LARAMIE RANGE...AND THE LATEST HRRR RUN SHOWS
THIS CONVECTION MOVING N/NE INTO NE WY AND SW SD THIS EVENING. HAVE
PUT IN ISOLATED POPS THIS EVENING TO ACCOUNT FOR THIS...AND POSSIBLE
OTHER CONVECTION THAT MOVES IN FROM THE WEST. BUT OVERALL MOST AREAS
WILL STAY DRY TONIGHT. ANY STORMS THAT MAKE IT INTO THE AREA MAY BE
SEVERE...BUT OVERALL SEVERE THREAT TONIGHT IS VERY LOW.

UPPER RIDGE AXIS SLIDES EASTWARD THURSDAY...CROSSING THE NRN PLAINS.
UPPER LOW WILL CROSS THE NRN ROCKIES WITH THE SURFACE LOW PUSHING
ACROSS THE CWA. TEMPS ARE EXPECTED TO REACH THE 90S TO 100. A COLD
FRONT WILL SLIDE SE...CROSSING THE CWA THU AFTN/NIGHT. A STRONG CAP
IN PLACE AGAIN WILL HELP KEEP CONVECTION FROM DEVELOPING...BUT COULD
SEE ISOLATED STORMS DEVELOP AS THE FRONT PUSHES THROUGH...PERHAPS
ELEVATED STORMS. CANT RULE OUT A COUPLE STORMS BECOMING SEVERE...BUT
OVERALL THREAT LOOKS MINIMAL AGAIN.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 240 PM MDT WED JUL 23 2014

UPPER-LEVEL RIDGE OVER THE REGION BREAKS DOWN BY THE END OF THE WEEK
AS AN UPPER LOW SLIDES SOUTHEAST ACROSS SOUTH CENTRAL CANADA. A WEAK
SHORTWAVE IN ZONAL FLOW TO THE SOUTH COULD BRING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS TO AT LEAST PORTIONS OF THE CWA FRIDAY
AFTERNOON AND NIGHT.

AS THE UPPER LOW SLIDES FURTHER EAST OF THE REGION...THE UPPER RIDGE
WILL REBUILD OVER THE WESTERN CONUS...BRINGING PREDOMINANTLY
NORTHWEST FLOW TO THE NORTHERN PLAINS. THIS WILL RESULT IN COOLER
TEMPERATURES FOR THE REST OF THE EXTENDED PERIOD...ALONG WITH MAINLY
DRY CONDITIONS FROM SATURDAY THROUGH MONDAY. WEAK SHORTWAVE
DISTURBANCES WILL BEGIN TO ROTATE AROUND THE RIDGE AND INTO THE
NORTHERN PLAINS AGAIN BY THE MIDDLE OF NEXT WEEK. WILL KEEP LOW
CHANCE POPS ACROSS PORTIONS OF THE AREA FROM MONDAY NIGHT THROUGH
WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 512 PM MDT WED JUL 23 2014

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT...WITH LCL
MVFR VSBY AND GUSTY WINDS. OTHERWISE VFR CONDITIONS EXPECTED
THROUGH THURSDAY MORNING. ADDITIONAL THUNDERSTORMS EXPECTED
THURSDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...26
AVIATION...7
Hazardous weather outlook, Jul 23, 10:59 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1159 AM MDT WED JUL 23 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1159 AM MDT (1259 PM CDT) WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. WHILE A STORM OR TWO MAY BECOME STRONG TO
SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND
FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING OVER FAR NORTHWEST SOUTH DAKOTA. LARGE HAIL
WILL BE THE MAIN THREAT.

HEAT INDICES WILL RISE TO AROUND 100 DEGREES OVER SOUTHWEST INTO
SOUTH CENTRAL SOUTH DAKOTA THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 23, 8:14 PM MST
Where
Campbell County, 14.91 mi NNE of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.950, -105.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528900.